Arizona, 2019Flash Flooding in Arizona, September 24, 2019
September 24, 2019 · NWS TWC · 3 events in 2 counties and zones
Tropical moisture from the remnants of tropical storm Lorena along with an approaching upper level low led to widespread showers and thunderstorms starting in the early morning hours through most of the day. These storms produced very heavy rainfall and flash flooding in Tucson, Corona de Tucson area, and from Saint David to Sierra Vista.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture from the remnants of tropical storm Lorena along with an approaching upper level low led to widespread showers and thunderstorms starting in the early morning hours through most of the day. These storms produced very heavy rainfall and flash flooding in Tucson, Corona de Tucson area, and from Saint David to Sierra Vista.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 24, 9:16 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 24, 9:16 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
916 AM MST Tue Sep 24 2019
.SYNOPSIS...A weather system interacting with deep moisture over the
area will continue to produce showers and thunderstorms today. Some
of these thunderstorms will be capable of producing locally heavy
rainfall, strong winds, and hail. The weather system will remain
over southwestern Arizona through at least Thursday before tracking
northward and exiting the state on Friday. The proximity of this
system will keep scattered showers and thunderstorms in the forecast
with improving weather area-wide anticipated on Friday. Drier
weather will return this weekend into next week.
&&
.DISCUSSION...Widespread rain event continues across most of
southern Arizona. Storms have been training resulting in flash
flooding. Flash flood watch remains in effect for eastern half of
the area into this evening. Severe thunderstorms, some briefly
spinning up a tornado, are possible over the western half of Pima
county where there is more sunshine and heating and this area is
closer to the upper low. This upper low was located between Yuma
and Rocky Point. Made some changes to the forecast, especially to
the high temperatures today for areas where it raining.
Activity quieting down tonight before ramping back up tomorrow
morning. More on this in the afternoon discussion.
&&
.AVIATION...Valid through 25/12Z.
Isolated to scattered TSRA/SHRA becoming more widespread through
early morning hours and continuing through this evening. Some storms
could be strong to severe with hail and strong wind gusts. Ceilings
will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional
IFR ceilings in and around thunderstorms. SFC wind generally less
than 10 kts this morning becoming easterly at KTUS 8-12 kts this
afternoon and evening. Winds at KOLS and KDUG will be out of the
southwest to northwest at 8-12 kts this afternoon and evening. Wind
gusts to 40+ kts near TSRA and with any thunderstorm outflow
boundaries. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered showers and thunderstorms
becoming widespread this morning into the afternoon ahead of a low
pressure system. Locally heavy rainfall and strong thunderstorm
outflows will be possible. Scattered showers and thunderstorms will
then continue Wednesday into Thursday with just isolated activity
Friday. Dry conditions are then expected this weekend into early
next week. 20-foot winds will be terrain driven and less than 15
mph, except in the vicinity of thunderstorms where strong, gusty and
erratic winds will be possible.
&&
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM MST this evening for AZZ503-504-
506>508-511>514.
Flash Flood Watch until 11 AM MST this morning for AZZ502-505-
509-515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 24, 5:04 AM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
504 AM MST Tue Sep 24 2019
AZZ502>504-515-241245-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
504 AM MST Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
545 AM MST...
At 503 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Kitt Peak, or 20 miles southeast of Sells, moving
north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sells, Three Points, Topawa, San Miguel, San Isidro, Kitt Peak, Ali
Chukson, Vamori, Fresnal, Choulic, Newfield, Coldfields, Sasabe,
South Comobabi, Fresnal Canyon, Artesia, Pan Tak, Hashan Chuchg, Ali
Molina and South Komelik.
LAT...LON 3145 11143 3166 11209 3205 11176 3209 11133
3177 11131
TIME...MOT...LOC 1203Z 194DEG 27KT 3176 11158
GLSpecial weather statement, Sep 24, 8:52 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
852 AM MST Tue Sep 24 2019
AZZ502-241630-
Tohono O'odham Nation including Sells-
852 AM MST Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
930 AM MST...
At 852 AM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 11 miles south of Sells, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sells, Topawa, Vamori, Cowlic, Artesia, Itak and Ali Molina.
LAT...LON 3160 11190 3164 11202 3191 11198 3190 11173
TIME...MOT...LOC 1552Z 196DEG 15KT 3175 11190
Flash Flood, Pima
- When
- September 24, 10:30 AM MST to 12:30 PM MST
- Where
- Pima County, 2.66 mi SE of Vail Jct to 6.92 mi S of Littletown
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -110.691
Heavy rain of 2 to 3 inches in less than 6 hours caused Wetstones Rd, Calle Rinconado, and Wentworth Road in Vail to become flooded and impassable. There was also flooding in Corona de Tucson and debris from flooding on Sahuarita Rd. A motorist was rescued from floodwaters near Old Vail Road and Wilmot Road.
Flash Flood, Pima
- When
- September 24, 12:30 PM MST to 2:00 PM MST
- Where
- Pima County, 4.84 mi E of (Dma)davis Monthan A to 5.81 mi E of (Dma)davis Monthan A
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.180, -110.798
A swift water rescue was performed at Harrison Rd and Pantano wash after a teenager became stranded trying to walk across flood waters.
Flash Flood, Cochise
- When
- September 24, 12:32 PM MST to 3:00 PM MST
- Where
- Cochise County, 1.56 mi SE of Whetstone to 5.09 mi SW of Sierra Vista
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.934, -110.331
Heavy rain of around 2 inches in less than 6 hours caused several roads to become flooded in Saint David, Huachuca City and Sierra Vista.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, September 24, 20193 injured · $3.3 million · EF3 · 5 events
- Tornado and Damaging Winds in Wisconsin, September 24, 2019$296,000 · EF1 · 12 events
- Tornado and Damaging Winds in Minnesota, September 24, 2019$435,000 · EF0 · 21 events
- Hail and Damaging Winds in Minnesota, September 24, 2019$100,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Iowa, September 24 to 25, 2019$105,000 · 61 kt wind · 5 events
- Flash Flooding in Oklahoma, September 24, 2019$65,000 · 7 events
- Tornado and Flash Flooding in Kansas, September 24 to 25, 2019EF0 · 36 events
- Drought in Georgia, September 24 to 30, 201934 events
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 25, 201914 events
- Drought in Kentucky, September 24 to 30, 201912 events
- Tornado and Hail in Iowa, September 24, 20191.75 in hail · 11 events
- Tornadoes and Hail in Iowa, September 24, 20191.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857071, 857072, 857075.